Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 295, NWS Norman, OK

May 10, 2003Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 10, 2003, 11:41 AM CDT for Stephens County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 11:41 AM CDT (16:41 UTC)
Expired
May 10, 2003, 12:30 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Stephens County, OK

The radar

The Norman radar (KTLX), 102 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3689 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
5.7
Supercell composite
23.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS54 KOUN 101641
SVROKC
OKC137-101730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 1230 PM CDT

* AT 1140 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 7 MILES NORTH OF BRAY TO 15 MILES SOUTHWEST OF
  COMANCHE...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRAY...COMANCHE...DUNCAN...LOCO
  AND VELMA

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS TO 65 MPH ARE LIKELY 
WITH THESE SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3469 9790 3430 9815 3430 9769 3469 9754

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:15 AM CDT, 26 minutes earlier.

Area forecast discussion, May 10, 11:15 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1115 AM CDT SAT MAY 10 2003

AS OF 1045 AM..DRYLINE EXTENDS FROM NEAR BLACKWELL SWWD TO THE
WESTERN SECTIONS OF THE OKC METRO..TO WICHITA FALLS.  GOOD EWD PUSH
ON THE DRYLINE TODAY AS SURFACE LOW BOMBS OUT DURING THE NEXT 12-18
HRS OVR THE UPPER MIDWEST. ELEVATED ECHOES PERSIST ATOP THE DEEP
MOISTURE..BUT AS OF YET NONE HAVE ROOTED IN THE BOUNDARY LAYER.

THIS SHUD CHANGE RAPIDLY BETWEEN 17-20Z.  ANALYSIS OF 12Z SOUNDINGS
INDICATES THAT AIRMASS WITH UP TO 6000 SURFACE BASED CAPE WILL
BECOME MINIMALLY CAPPED ALONG AND EAST OF THE DRYLINE BY EARLY
AFTERNOON. DRYLINE SHUD ORIENT ALONG A LINE ROUGHLY FROM
STILLWATER..TO JUST EAST OF OKC..TO NEAR WAURIKA BY INITIATION TIME.
DEEP LAYER SHEAR AOA 50KTS WILL BE MORE THAN SUPPORTIVE OF
SUPERCELLS..AND COMBINATION OF LOW LCL HGHTS/0-1 KM SHEAR AOA 25 KTS
AND RICH MOISTURE WILL ONCE AGAIN LEAD TO THE POTENTIAL FOR TORNADIC
SUPERCELLS ANYWHERE STORMS CAN SUSTAIN THIS AFTERNOON AND EARLY
EVENING OVR THE SE ZONES. MESOLOW FORECAST TO DEVELOP OVR NCENT TEX
WILL ALSO ACT TO LOCALLY ENHANCE LOW LEVEL SHEAR IN THIS AREA.

HAVE ALREADY UPDATED THE ZFP AND GRIDS..AND WILL UPDATE LOCAL HWO TO
UPGRADE SVR RISK ASAP.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

**************************

415 AM CDT SAT MAY 10 2003

DRY LINE WHICH MIGRATED WWD THROUGH MUCH OF THE EVENING IS NOW
BEGINNING TO PUSH EWD AGAIN THIS MORNING AS SFC LOW BEGINS TO MOVE
EASTWARD IN WRN KS. AS UPR TROF OVER THE ROCKIES LIFTS NEWD TODAY
SFC LOW WILL MOVE EWD WITH DRYLINE EXPECTED TO PUSH INTO CNTRL OK BY
MIDDAY. VERY UNSTABLE AMS WILL BE IN PLACE AGAIN TODAY EAST OF THE
DRY LINE WITH DEPOINTS IN THE LOWER 70S. CONVERGENCE ALONG THE DRY
LINE ALONG WITH LARGE SCALE LIFT FROM APCHG UPR TROUGH EXPECTED TO
WEAKEN CAP SUFFICIENTLY FOR TSTM DVLPMNT BY MID AFTN. ACTIVITY SHUD
MOVE INTO ERN SECS OF THE FA BY EVENING AS DRYLINE/FNT CONTINUES TO
PUNCH EWD. A WELCOME BREAK FROM ACTIVE SEVERE WX PATTERN EXPECTED
SUNDAY INTO MONDAY AS DRIER AIR PUSHES IN AND SFC RDGE SETTLES OVER
THE AREA.  NEXT S/W APCHG FROM THE ROCKIES ON TUESDAY WILL BRING
BACK TSTM CHANCES. NOT MUCH CHANGE TO LATTER PORTIONS OF THE
EXTENDED.

FCSTID =    2
OKC   84  51  74  49 /  20  10   0   0
HBR   83  47  75  50 /   0  10   0  10
SPS   88  53  79  52 /  20  10  10  10
GAG   75  41  72  43 /   0  10   0  10
PNC   83  47  72  47 /  30  10   0   0
DUA   88  57  80  53 /  30  30  10  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 10, 6:56 AM CDT, 4 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
656 AM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK AREA ACROSS PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM STILLWATER...TO
DUNCAN...TO WICHITA FALLS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
THROUGH EARLY SUNDAY MORNING.

IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE. SIGNIFICANT STRUCTURAL DAMAGE WILL BE POSSIBLE IN THE
STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH LATE TONIGHT.

DISCUSSION...
THE DRYLINE WAS LOCATED ACROSS THE EASTERN TEXAS PANHANDLE THIS
MORNING...WITH A SURFACE LOW CENTERED OVER SOUTH CENTRAL KANSAS. THE
DRYLINE WILL CONTINUE TO MOVE EASTWARD THROUGHOUT THE DAY TODAY AS
THE SURFACE LOW MOVES TO THE EAST AND AN UPPER LEVEL TROUGH MOVES
ACROSS THE CENTRAL U.S. A COLD FRONT WILL ALSO BEGIN TO MOVE ACROSS
THE AREA. THE DRYLINE IS EXPECTED TO BE IN CENTRAL OKLAHOMA BY
MIDDAY. A VERY MOIST AND UNSTABLE AIRMASS WILL CONTINUE EAST OF THE
DRY LINE...ALONG WITH FAVORABLE WIND SHEAR PARAMETERS...ISOLATED TO
SCATTERED SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH
TONIGHT. SUPERCELLS...CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS...NEAR 100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH WEDNESDAY
AND THEN AGAIN ON FRIDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE
STORMS WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN

MAXWELL

In the hours before

Special weather statement, May 10, 9:56 AM CDT, 1 hour 45 minutes before
OKZ038-101515-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
956 AM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF LAWTON AT 956 AM
CDT...MOVING NORTHEAST AT 40 MPH.

THIS STORM IS NOT SEVERE AT THE PRESENT TIME BUT MAY INTENSIFY OVER
PORTIONS OF EASTERN COMANCHE COUNTY.

PEOPLE IN COMANCHE COUNTY...INCLUDING THE CITY OF LAWTON...SHOULD
MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 10, 10:01 AM CDT, 1 hour 40 minutes before
OKZ041-042-046-047-101515-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1001 AM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JOHNSTON...MURRAY
AND PONTOTOC COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED NEAR SPRINGER AND JUST NORTH OF
ARDMORE AT 1001 AM CDT...MOVING NORTHEAST AT 30 MPH.

THESS STORMS ARE NOT SEVERE AT THIS TIME...BUT THEY MAY INTENSIFY IN
THE NEXT HOUR.  BREIF HEAVY RAIN...LIGHTNING...AND SMALL HAIL MAY
OCCUR WITH THE STORMS.

PEOPLE IN CARTER...JOHNSTON...MURRAY AND PONTOTOC COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THE STORMS APPROACH.
Special weather statement, May 10, 10:54 AM CDT, 47 minutes before
OKZ031-042-101615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1054 AM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC AND SEMINOLE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF ADA AT 1054 AM
CDT...MOVING NORTHEAST AT 50 MPH.

THIS STORM IS NOT SEVERE AT THE PRESENT TIME...BUT MAY INTENSIFY
SLOWLY.  LIGHTNING IS THE GREATEST THREAT WITH THIS STORM.

PEOPLE IN PONTOTOC AND SEMINOLE COUNTIES...INCLUDING THE CITY OF
ADA...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:08 PM CDTSevere Thunderstorm WarningOUNCanadian37 min
May 9, 7:14 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble46 min
May 9, 7:19 PM CDTSevere Thunderstorm WarningOUNOklahoma41 min
May 9, 7:31 PM CDTSevere Thunderstorm WarningOUNWashita44 min
May 9, 7:39 PM CDTTornado WarningOUNLogan, Noble, Payne51 min
May 9, 7:41 PM CDTSevere Thunderstorm WarningOUNKingfisher34 min
May 9, 7:57 PM CDTSevere Thunderstorm WarningOUNGarfield33 min
May 9, 7:59 PM CDTSevere Thunderstorm WarningOUNOklahoma31 min
May 9, 8:10 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
May 9, 8:16 PM CDTSevere Thunderstorm WarningOUNKay44 min
May 9, 8:17 PM CDTSevere Thunderstorm WarningOUNWashita13 min
May 9, 8:32 PM CDTSevere Thunderstorm WarningOUNNoble28 min
May 9, 8:34 PM CDTSevere Thunderstorm WarningOUNCuster41 min
May 9, 8:47 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady58 min
May 9, 8:55 PM CDTSevere Thunderstorm WarningOUNCaddo35 min
May 9, 9:09 PM CDTTornado WarningOUNCaddo21 min
May 9, 9:16 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer44 min
May 9, 9:18 PM CDTTornado WarningOUNCanadian, Grady27 min
May 9, 9:27 PM CDTTornado WarningOUNBlaine, Custer33 min
May 9, 9:44 PM CDTTornado Warning EmergencyOUNCanadian, Oklahoma46 min
May 9, 9:58 PM CDTSevere Thunderstorm WarningOUNBlaine37 min
May 9, 10:07 PM CDTSevere Thunderstorm WarningOUNLogan38 min
May 9, 10:27 PM CDTTornado Warning EmergencyOUNOklahoma48 min
May 9, 10:32 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher43 min
May 9, 10:35 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan55 min
May 9, 10:52 PM CDTTornado WarningOUNLincoln53 min
May 9, 10:55 PM CDTSevere Thunderstorm WarningOUNPayne50 min
May 9, 11:12 PM CDTTornado WarningOUNOklahoma43 min
May 9, 11:41 PM CDTTornado WarningOUNLincoln49 min
May 10, 12:20 AM CDTTornado WarningOUNLincoln25 min
May 10, 11:57 AM CDTSevere Thunderstorm WarningOUNCleveland48 min
May 10, 11:58 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain47 min
May 10, 12:00 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma45 min
May 10, 12:22 PM CDTSevere Thunderstorm WarningOUNPottawatomie38 min
May 10, 12:44 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie, Seminole46 min
May 10, 1:12 PM CDTSevere Thunderstorm WarningOUNHughes63 min
May 10, 1:31 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole44 min
May 10, 2:01 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love44 min
May 10, 2:20 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc55 min
May 10, 2:23 PM CDTSevere Thunderstorm WarningOUNMurray52 min
May 10, 2:45 PM CDTSevere Thunderstorm WarningOUNCarter, Love45 min
May 10, 3:08 PM CDTSevere Thunderstorm WarningOUNCoal67 min
May 10, 3:12 PM CDTSevere Thunderstorm WarningOUNJohnston, Marshall48 min
May 10, 3:14 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.